Tryptophan Side Effects

Although a normal dietary intake of tryptophan should not cause any problems, using tryptophan supplements can potentially cause serious side effects. Tryptophan supplements may cause eosinophilia-myalgia syndrome (EMS) or serotonin syndrome, both of which can be quite dangerous. Some signs of these conditions include nerve pain, difficulty walking, and very severe muscle pain.

Side Effects of Tryptophan: An Overview

Just like any medication or supplement, tryptophan (also known as L-tryptophan) can cause side effects. A normal dietary intake of tryptophan (through foods) does not usually cause problems for most people. However, the use of tryptophan supplements has been associated with certain side effects, some of which may be quite serious.
 
(This article covers many, but not all, of the possible tryptophan side effects. Your healthcare provider can discuss a more complete list with you.)
 

Tryptophan Side Effects to Report

There are a number of potential side effects with tryptophan that you should report to your healthcare provider and which might indicate that you should stop taking the supplement. In particular, any signs of eosinophilia-myalgia syndrome or serotonin syndrome (both of which can be quite serious) should be reported immediately to your healthcare provider. These side effects include, but are not limited to:
 
  • Signs of eosinophilia-myalgia syndrome (EMS), such as:
 
    • Very severe muscle pain
    • Fatigue
    • Nerve pain
    • High eosinophil levels (found using a blood test)
    • Nerve pain
    • Hair loss
    • Rash
    • Dry, thickened skin or other skin changes
 
  • Signs of serotonin syndrome, such as:
 
    • Confusion
    • Seeing or hearing things that are not really there (hallucinations)
    • Fast heartbeat (tachycardia)
    • Feeling faint
    • Fever
    • Sweating
    • Muscle spasms
    • Difficulty walking
    • Diarrhea
 
  • Signs of an allergic reaction, such as:
 
    • A rash
    • Hives
    • Itching
    • Swelling of the mouth or throat
    • Wheezing
    • Difficulty breathing.
 
Starting in 1989, there was an epidemic of EMS cases in the United States, mostly due to tryptophan supplement use. More than 1,500 cases and 37 deaths were reported. At this time, it is not clear if EMS is associated with just one brand of tryptophan (which contained contaminants) or with all tryptophan supplements.
 
Many public health officials and researchers assert that there is good reason to believe that EMS is associated with all tryptophan supplements, while some people firmly believe that only contaminated supplements caused such problems. There are good and valid arguments on both sides of this debate, and the question currently remains unanswered.
 
Healthy Pet, Healthy You

Tryptophan Supplement Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.